Kansas, 2017Flash Flooding and Damaging Winds in Kansas, August 21 to 22, 2017
August 21 to 22, 2017 · NWS TOP · 20 events in 7 counties and zones
Thunderstorms developed across portions of central and northern Kansas during the late afternoon hours of August 21st. Upon reaching the Interstate 70 corridor, the thunderstorm complex greatly slowed its southern progression, causing several hours of heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across portions of central and northern Kansas during the late afternoon hours of August 21st. Upon reaching the Interstate 70 corridor, the thunderstorm complex greatly slowed its southern progression, causing several hours of heavy rainfall. Some areas in southern Douglas and northern Franklin received as much as 9 inches of rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 21, 5:42 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 21, 5:42 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
642 PM CDT Mon Aug 21 2017
...Update to aviation forecast discussion...
.SHORT TERM...(This evening through Tuesday)
Issued at 257 PM CDT Mon Aug 21 2017
19Z water vapor imagery shows a low amplitude shortwave moving
through the northern plains. A weak MCV from the early morning
convection has become difficult to discern over northeast KS and
likely has sheared out. Otherwise water vapor imagery shows a plume
of mid level moisture from wester TX through northeast KS. At the
surface, a prefrontal trough was noted from northwest KS into the
eastern Dakotas with a cold front over western ND and into eastern
WY.
For tonight models still show some weak vorticity advection ahead of
the northern plains shortwave and some frontogenesis overnight with
the front. With the very moist airmass in place, showers and
thunderstorms are expected to become widespread this evening and
move through the area overnight. Models have trended slightly faster
with the frontal system and some of the high resolution models show
precip exiting the forecast area to the southeast by 7 am Tuesday.
The clouds and shower activity have slowed down the destabilization
of the boundary layer. But RAP analysis suggests MLCAPE values over
2000 J/kg beginning to develop. Deep layer shear remains a little
marginal, but look to be good enough that if a discrete storm were
able to persist it could go on to produce some severe hail and
winds. Aside from that, the main focus remains on the heavy rain
potential. With PWs still progged over 2 inches, the airmass looked
primed for heavy rainfall. Although with the model trends of a
faster progression to the frontal system, the risk for flash
flooding looks to have diminished somewhat. While the ensemble means
for QPF have also lessened, a few members continue to show the
potential for isolated heavy to excessive rain. Because of this will
maintain the flash flood watch as is.
Showers and thunderstorms should be moving southeast of the area
Tuesday morning and have POPs decreasing with virtually a dry
forecast for much of the area by noon. The stronger cold air
advection looks to hold off until late morning or early afternoon so
Lows tonight are expected to remain muggy with readings in the upper
60s to around 70. Have trended highs cooler by a degree or two with
models showing decent low level cold air advection through the
afternoon. Have forecast highs in the lower and middle 80s.
.LONG TERM...(Tuesday night through Monday)
Issued at 257 PM CDT Mon Aug 21 2017
By Tuesday night, the mid-level trough will be shifting into the
northeastern U.S. with surface high pressure sliding southward from
the Northern Plains into the central U.S. The region will remain
under the influence of this surface high pressure and northwesterly
flow aloft through Thursday, resulting in dry conditions and
temperatures cooler than the seasonal normals with highs in the low
80s.
By Thursday night, models show a mid-level ridge briefly building
into the central U.S. ahead of a mid-level trough diving into the
Pacific Northwest. Models are in decent agreement with showing an
embedded shortwave developing within this ridge Thursday night and
gradually tracking across the CWA Friday and Friday night. The mid-
level trough over the Pacific Northwest will get pushed back into
Canada as a broad mid-level ridge builds across the western U.S.
Saturday through Monday. The central U.S. will remain under
northwesterly flow aloft into early next week, with models showing
additional embedded waves developing within the mid-level flow. As
a result, some periods of scattered showers and thunderstorms will
be possible from Thursday night into Sunday, with some isolated
precipitation possibly continuing into early next week. Temperatures
through the weekend and into early next week will remain below the
seasonal normals, with highs staying in the low 80s and low
temperatures in the low 60s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 610 PM CDT Mon Aug 21 2017
Scattered TSRA developing north and west of terminals currently.
Radar trends has the cluster through KMHK by 02Z with no
reduction in flight category. A little more uncertain how the band
of TSRA evolves as it moves eastward towards KTOP/KFOE. Sfc
analysis shows a frontal boundary in the area with ample
instability, despite meager amounts of wind shear. Have therefore
kept a mentioned of VCTS with scattered showers through 08Z when
short term models clear the convection eastward. Next focus is the
convection that develops along the front currently in Nebraska in
the 06-09Z time frame. Current indications is that coverage may
not be as widespread as previous guidance. Nonetheless kept the
mention of TSRA with MVFR stratus developing along and just behind
the boundary through 16Z.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for KSZ011-012-022>024-
026-035>040-054>056-058-059.
&&
SHORT TERM...Wolters
LONG TERM...Hennecke
AVIATION...Prieto
Hazardous weather outlook, Aug 21, 2:07 PM CST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
307 PM CDT Mon Aug 21 2017
KSZ008>012-020>024-026-034>040-054>056-058-059-222015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
307 PM CDT Mon Aug 21 2017
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...This Afternoon and tonight.
Thunderstorms are forecast to become widespread this evening and
move southeast across the region. As storms develop, there is a
risk for some large hail and strong winds. However storms should
develop into a large cluster with locally heavy rainfall becoming
the primary concern. Some isolated spots could end up with around
2 inches of rain by Tuesday morning. Because of this a flash flood
watch remains in effect for areas along and east of a line from
Abilene to Seneca.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters should not be needed this afternoon or tonight, but are
encouraged to report rainfall amounts and any flooding.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
Wolters
In the hours before
Local storm report, Aug 21, 6:34 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HEAVY RAIN NORTONVILLE 39.41N 95.33W
08/21/2017 E2.25 INCH JEFFERSON KS CO-OP OBSERVER
STORM TOTAL THUS FAR. STILL REPORTING HEAVY
RAIN IN NORTONVILLE.
&&
JPSpecial weather statement, Aug 21, 6:49 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
749 PM CDT MON AUG 21 2017
KSZ011-012-024-220115-
Brown-Jackson-Nemaha-
749 PM CDT MON AUG 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEMAHA...CENTRAL
JACKSON AND SOUTHWESTERN BROWN COUNTIES UNTIL 815 PM CDT...
At 748 PM CDT, Doppler radar was tracking a strong thunderstorm over
Soldier, moving east at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Holton, Horton, Wetmore, Whiting, Denison, Circleville, Netawaka,
Soldier, Goff and Kickapoo Reservation.
LAT...LON 3973 9552 3965 9552 3965 9556 3942 9557
3942 9559 3936 9559 3939 9603 3947 9604
3967 9598
TIME...MOT...LOC 0048Z 264DEG 29KT 3953 9593
27Special weather statement, Aug 21, 6:59 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
759 PM CDT MON AUG 21 2017
KSZ024-038-039-220130-
Wabaunsee-Shawnee-Jackson-
759 PM CDT MON AUG 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHAWNEE...NORTHEASTERN
WABAUNSEE AND SOUTHERN JACKSON COUNTIES UNTIL 830 PM CDT...
At 759 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rossville, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Northern Topeka, Rossville, Silver Lake, Hoyt, Maple Hill, Mayetta,
Delia and Willard.
This includes Interstate 70 between mile markers 342 and 349.
LAT...LON 3911 9560 3903 9602 3914 9605 3913 9604
3917 9606 3917 9605 3916 9604 3924 9603
3939 9572 3919 9559
TIME...MOT...LOC 0059Z 250DEG 34KT 3916 9594
27Special weather statement, Aug 21, 7:12 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
812 PM CDT MON AUG 21 2017
KSZ038-054-220145-
Wabaunsee-Lyon-
812 PM CDT MON AUG 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE AND
NORTHEASTERN LYON COUNTIES UNTIL 845 PM CDT...
At 812 PM CDT, Doppler radar was tracking a strong thunderstorm near
Allen, moving northeast at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Harveyville, Allen and Admire.
This includes Kansas Turnpike between mile markers 148 and 154.
LAT...LON 3874 9630 3892 9598 3883 9594 3867 9595
3862 9620
TIME...MOT...LOC 0112Z 239DEG 29KT 3869 9621
27Thunderstorm Wind, Jackson
- When
- August 21, 7:17 PM CST to 7:18 PM CST
- Where
- Jackson County, 1.38 mi S of Hoyt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.230, -95.700
Delayed report of an ornamental tree, 10 inches in diameter was down on a neighbors house. Several 2-2.5 inch diameter limbs were down as well. Time was estimated from radar.
Thunderstorm Wind, Jefferson
- When
- August 21, 7:40 PM CST to 7:41 PM CST
- Where
- Jefferson County, 2.12 mi SE of Rock Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.230, -95.500
Two inch diameter tree limb was down.
Thunderstorm Wind, Jefferson
- When
- August 21, 7:42 PM CST to 7:43 PM CST
- Where
- Jefferson County, 1.27 mi WNW of Ozawkie
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.230, -95.470
Estimated wind gust report.
Flash Flood, Jefferson
- When
- August 21, 7:51 PM CST to 9:30 PM CST
- Where
- Jefferson County, 0.65 mi WNW of Nortonville to 2.77 mi SSW of Nortonville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.422, -95.342
Ditches are overflowing, water over roadways 2 miles east of Nortonville and in fields near house. Estimated rainfall of 4.82 inches.
Thunderstorm Wind, Lyon
- When
- August 21, 8:21 PM CST to 8:22 PM CST
- Where
- Lyon County, 0.54 mi E of Emporia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.400, -96.170
Reports of several 2 inch diameter limbs down.
Thunderstorm Wind, Lyon
- When
- August 21, 8:21 PM CST to 8:22 PM CST
- Where
- Lyon County, Emporia
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.400, -96.180
Report via social media picture. 10 inch diameter tree branch split from the main trunk. Radar estimated time.
Thunderstorm Wind, Lyon
- When
- August 21, 8:21 PM CST to 8:22 PM CST
- Where
- Lyon County, 1.77 mi WNW of Emporia
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.410, -96.210
Six inch diameter tree limb down.
Thunderstorm Wind, Douglas
- When
- August 21, 8:23 PM CST to 8:24 PM CST
- Where
- Douglas County, 4 mi WSW of Lake View
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.000, -95.350
Delayed report of tree split in half. Time was estimated via social media.
Thunderstorm Wind, Douglas
- When
- August 21, 8:39 PM CST to 8:40 PM CST
- Where
- Douglas County, 1.61 mi W of Lawrence
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.970, -95.260
Emergency manager relayed reports strong winds of 60 mph at Peterson and Kasold Ave.
Flash Flood, Shawnee
- When
- August 21, 9:03 PM CST to 10:30 PM CST
- Where
- Shawnee County, 0.16 mi S of Topeka to 0.18 mi S of Topeka
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.048, -95.680
Report of 10 inches of standing water at 10th and Topeka due to flash flooding.
Thunderstorm Wind, Coffey
- When
- August 21, 10:17 PM CST to 10:18 PM CST
- Where
- Coffey County, Le Roy
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 38.080, -95.630
Numerous trees were reported to be split along with several tree branches snapped. The sizes were unknown. Delayed report. Time was based on radar.
Flash Flood, Jefferson
- When
- August 22, 1:36 AM CST to 3:15 AM CST
- Where
- Jefferson County, 2.12 mi SE of Mc Louth Arpt to 0.91 mi SE of Mc Louth Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.160, -95.190
Swift water rescue was ongoing due to flash flooding.
Flash Flood, Franklin
- When
- August 22, 2:24 AM CST to 4:00 AM CST
- Where
- Franklin County, 1.17 mi NW of Wellsville to 1.02 mi SSW of Wellsville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.732, -95.096
Flash flooding of several streets in Wellsville.
Flash Flood, Douglas
- When
- August 22, 2:49 AM CST to 4:30 AM CST
- Where
- Douglas County, 5.04 mi ESE of Baldwin to 4.38 mi ESE of Baldwin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.750, -95.090
Delayed report of a water rescue.
Flash Flood, Douglas
- When
- August 22, 3:36 AM CST to 5:15 AM CST
- Where
- Douglas County, 3.96 mi ESE of Vinland to 4.74 mi ESE of Vinland
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.816, -95.099
Delayed report of a water rescue.
Flash Flood, Jefferson
- When
- August 22, 4:11 AM CST to 5:45 AM CST
- Where
- Jefferson County, 1.75 mi WSW of Mc Louth Arpt to 1.45 mi WSW of Mc Louth Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.170, -95.250
Numerous low water crossings were under water.
Flash Flood, Shawnee
- When
- August 22, 6:37 AM CST to 8:15 AM CST
- Where
- Shawnee County, 1.77 mi ENE of Silver Lake to 1.69 mi ESE of Silver Lake
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.109, -95.839
Northwest Hodges Road from 35th Street to Highway 24 is approximately 2 feet under water.
Flash Flood, Franklin
- When
- August 22, 6:55 AM CST to 8:30 AM CST
- Where
- Franklin County, 2.99 mi NW of Norwood to 4.46 mi NNE of Le Loup
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.710, -95.270
Several rural roads are under water in the northeast portion of Franklin County. 2 water rescues from vehicles and 1 from a home.
Flash Flood, Douglas
- When
- August 22, 7:00 AM CST to 8:30 AM CST
- Where
- Douglas County, 2.13 mi NW of Worden to 2.16 mi SE of Vinland
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.800, -95.360
N400 road was washed out due to flash flooding. The town of Lone Star was reported flooded. Many county roads flooded in low lying areas.
Flash Flood, Franklin
- When
- August 22, 8:06 AM CST to 9:30 AM CST
- Where
- Franklin County, 0.88 mi SE of Norwood to 0.58 mi SE of Norwood
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.670, -95.220
Water rescue reported in the 3800 block of Nebraska Drive in Ottawa.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, August 21 to 23, 20171 death · 55 kt wind · 11 events
- Heat in Texas, August 21, 20171 death · 1 event
- Heat in Illinois, August 21, 201715 injured · 19 events
- Flash Flooding and Flooding in Missouri, August 21 to 22, 20171 in hail · 31 events
- Hail and Damaging Wind in South Dakota, August 21, 20172 in hail · 17 events
- Hail and Damaging Winds in Maryland, August 21 to 22, 20171 in hail · 15 events
- Flash Flooding and Hail in South Dakota, August 21, 20171.75 in hail · 14 events
- Heat in Missouri, August 21, 201711 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 21, 201756 kt wind · 10 events
- Heat in Arkansas, August 21, 20177 events
- Damaging Winds in Virginia, August 21, 201750 kt wind · 5 events
- Hail and Damaging Wind in Iowa, August 21, 20171 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720212, 720214, 720215, 720216, 720217, 720218, 720219, 720220, 720221, 720235, 720222, 720231, 720223, 720224, 720225, 720226, 720227, 720228, 720229, 720232.